What causes anaphylactic reactions to IVIG therapy for the treatment of common variable immunodeficiency (CVID)?

Updated: Oct 16, 2018
  • Author: C Lucy Park, MD; Chief Editor: Harumi Jyonouchi, MD  more...
  • Print
Answer

True anaphylactic reactions to IVIG are rare. Patients who have selective IgA deficiency (SIgAD) or common variable immunodeficiency with undetectable IgA may develop IgE antibodies against IgA, following exposure to serum IgA. These patients may develop anaphylactic reactions during subsequent IVIG administrations.

Exercise caution during IVIG administration to patients with common variable immunodeficiency, particularly those with no detectable IgA.

The prekallikrein activator has been associated with hypotension and circulatory collapse, and IgG aggregates may result in anaphylaxis via complement activation.

The World Health Organization (WHO) recommendations for IVIG include no prekallikrein activator activity, low IgA content, and IgG aggregate content.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!